School of Pharmacy

News

Prof. Moein Moghimi invited to lecture at Ghent University

Infusion Reactions to Nanopharmaceuticals: A Moment of Macrophage Intoxication

Adverse infusion reactions to regulatory approved nanopharmaceuticals in human subjects are idiosyncratic, but outwardly reproducible in pigs.  Equivocal investigations also indict a role for the complement system in adverse reactions to nanopharmaceuticals, where the extent of nanomedicine-mediated complement activation in human serum is curiously correlated to cardiopulmonary responses in pigs!  Contrary to these beliefs, a large body of evidence this and other laboratories suggest that the porcine reactions are related to robust nanoparticle clearance by pulmonary intravascular macrophages (PIMs) irrespective of complement activation, and rapid release of arachidonate metabolites from these cells.  Similar to pigs, other animals that have resident PIMs in their lungs also respond to intravenously injected particles, where rapid particle clearance by PIMs correlate with peak periods of cardiopulmonary distress.  Normal human lungs, however, do not have PIMs, but “induced” PIMs have been identified in pulmonary circulation dependent on pathological conditions.  Apparently, nanomedicine-mediated infusion reactions in humans are related to a moment of macrophage intoxication by induced PIMs and/or other macrophages outside the pulmonary circulation, but avoidable with appropriate dosing or through simple nanoengineering strategies.  Notwithstanding, global nanomedicine safety assessment in the porcine model (and other ruminants and species with PIMs) is inappropriate and misleading, and these models should not be advertently promoted and their applications exaggerated.

More details can be found here

Prof. Moein Moghimi

published on: 19 February 2019